BACKGROUND AND OBJECTIVE: To investigate the association between systemic anticoagulant medication usage at the time of intravitreal anti-vascular endothelial growth factor (anti-VEGF) injection with post-injection intraocular hemorrhage among patients with age-related macular degeneration (AMD). PATIENTS AND METHODS: Retrospective, consecutive case series of all patients treated with anti-VEGF injection for neovascular AMD at the Penn State Hershey Eye Center between 2004 and 2010: 1,710 anti-VEGF injections performed in 228 eyes of 191 patients. Each injection was analyzed according to whether the patient was taking systemic anticoagulant medication at the time of injection. RESULTS: Intraocular hemorrhage occurred after in-travitreal anti-VEGF injection in four eyes (0.25%). Vitreous hemorrhage occurred in three patients taking systemic anticoagulation. Subretinal hemorrhage occurred in one patient not on anticoagulant therapy. In a bivariate analysis, the odds of intraocular hemorrhage are 1.9 times higher for injections performed in patients on systemic anticoagulation versus those not on systemic anticoagulation; this difference is not statistically significant. CONCLUSION: The rate of intraocular hemorrhage after intravitreal injection of anti-VEGF therapy among patients with AMD is low, and there is no significant difference between patients taking systemic anticoagulant medications at the time of injection and patients not on anticoagulation.
|Original language||English (US)|
|Number of pages||5|
|Journal||Ophthalmic Surgery Lasers and Imaging Retina|
|State||Published - Sep 2013|
All Science Journal Classification (ASJC) codes